Hail, Corson
- When
- June 30, 2:05 PM MST
- Where
- Corson County, 7.72 mi W of Black Horse
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.720, -101.540
An isolated thunderstorm brought large hail to Corson county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An isolated thunderstorm brought large hail to Corson county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 30, 1:20 PM MST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 320 PM CDT SAT JUN 30 2012 .SHORT TERM...TONIGHT THROUGH MONDAY CURRENTLY THE SURFACE LOW IS CENTERED IN COLORADO WITH AN INVERTED TROUGH EXTENDING ACROSS WESTERN SOUTH DAKOTA. THIS SURFACE TROUGH WILL LIKELY BE THE FOCUS OF THUNDERSTORM DEVELOPMENT THIS AFTERNOON...AND A CU FIELD IS JUST STARTING TO DEVELOP ACROSS WESTERN CORSON COUNTY. THERE IS VERY LITTLE UPPER LEVEL SUPPORT FOR THUNDERSTORM DEVELOPMENT IN THE NEXT SEVERAL HOURS...BUT IF SURFACE HEATING AND LOW LEVEL CONVERGENCE CAN GET A FEW ISOLATED STORMS TO DEVELOP THEY WILL HAVE A VERY UNSTABLE ATMOSPHERE TO WORK WITH. DEWPOINTS ARE STILL IN THE 60S ACROSS THE REGION AND ML CAPES WILL RISE TO 2500 J/KG. STEEP MID LEVEL LAPSE RATES...AND 0-6 SHEAR VALUES AROUND 40 TO 50 KTS WILL BE ABLE TO SUPPORT ISOLATED SUPERCELLS. A MORE NOTABLE SHORTWAVE WILL MOVE ACROSS THE REGION OVERNIGHT. A LLJ JET SETS UP JUST TO THE SOUTH OF OUR CWA...AND BETWEEN THE TWO...IT IS POSSIBLE THAT WE WILL SEE SOME ELEVATED SHOWERS AND THUNDERSTORMS OVERNIGHT. ENERGY FROM THAT SHORTWAVE WILL STILL BE INFLUENCING THE FAR EASTERN CWA TOMORROW AFTERNOON AS WELL. THE ATMOSPHERE WILL AGAIN BE VERY UNSTABLE...WITH ML CAPE VALUES RISING TO 3000 J/KG IN THE EAST...HOWEVER THERE WILL BE VERY LITTLE DEEP LAYER SHEAR TO WORK WITH. SO IF ANY STORMS CAN GET GOING...THEY WILL LIKELY BE SHORT LIVED. INCREASING 500 HEIGHTS ON MONDAY WILL ALLOW FOR HOT TEMPERATURES ACROSS THE REGION. 850 TEMPERATURE RIDGE LOOKS AS THOUGH IT WILL BE SITUATED ACROSS THE CENTRAL CWA...PLACING THE JAMES RIVER VALLEY IN AREA OF WARMEST TEMPERATURES. APPARENT TEMPERATURE VALUES WILL BE NEARING THE 105 DEGREE POINT...SO HEADLINES MAY BE NEEDED FOR MONDAY. A STRONG SHORTWAVE WILL MAKE ITS WAY ACROSS NORTH DAKOTA ON MONDAY AS WELL. FOR OUR CWA IT LOOKS LIKE THE BEST CHANCE FOR THUNDERSTORM DEVELOPMENT WILL BE ALONG THE EDGE OF THE EML NEAR THE NORTH DAKOTA/SOUTH DAKOTA BORDER. A SURFACE WARM FRONT WILL WORK ITS WAY NORTH ON MONDAY...AND DEWPOINTS WILL ONCE AGAIN BE IN THE 60S. LOOKS AS THOUGH THE BEST DEEP LAYER SHEAR WILL REMAIN IN NORTH DAKOTA HOWEVER. .LONG TERM...TUESDAY THROUGH SATURDAY AN UPPER RIDGE REMAINS IN PLACE THROUGH THE PERIOD CONTINUING TO DRAW HOT AIR INTO THE NORTHERN PLAINS. THERE IS A WEAK SFC FRONT THAT PUSHES THROUGH THE REGION. THIS FEATURE MOVES IN ON TUESDAY NIGHT AND STALLS OVER THE PLAINS UNTIL WED NIGHT. COMBINED WITH A FEW HARD TO TIME SHORTWAVES MOVING THROUGH THE RIDGE THIS WILL HELP GENERATE SOME SHOWERS AND THUNDERSTORMS. ANOTHER SFC LOW WILL SET UP OVER THE PLAINS THURSDAY THROUGH SATURDAY BRINGING CONTINUED SCATTERED STORM CHANCES. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL PREVAIL ACROSS THE AREA TODAY. THERE IS A POSSIBILITY THAT SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON/EVENING...BUT COVERAGE IS EXPECTED TO BE ISOLATED...HAVE ADDED IN SOME VCTS TO KMBG/KPIR BUT MAY NEED TO ADJUST THE TIMING. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...SERR LONG TERM...WISE AVIATION...WISE WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 444 AM CDT SAT JUN 30 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 444 AM CDT SAT JUN 30 2012 /344 AM MDT SAT JUN 30 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EVENING ACROSS PORTIONS OF THE AREA. SOME OF THESE STORMS COULD BE STRONG TO SEVERE WITH LARGE HAIL AND STRONG WINDS BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HOT AND HUMID CONDITIONS WILL PERSIST THROUGH THE UPCOMING WEEK. MONDAY WILL BE EXCEPTIONALLY HOT WITH TEMPERATURES WELL INTO THE 90S TO AROUND 100 DEGREES. ALONG WITH THIS HEAT WILL COME HUMIDITY. HEAT INDICES ARE LIKELY TO SURPASS 100 DEGREES FOR MANY AREAS MONDAY AFTERNOON. ON AND OFF THUNDERSTORMS CHANCES ARE IN THE FORECAST THROUGH THE WEEK AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON AND EVENING. TMT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 353 PM CDT SAT JUN 30 2012 SDZ003-302130- CORSON- 253 PM MDT SAT JUN 30 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN CORSON COUNTY UNTIL 330 PM MDT... AT 248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BLACK HORSE...OR 31 MILES WEST OF MCLAUGHLIN...MOVING EAST AT 5 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE KLEIN RANCH AND BLACK HORSE. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. && WISE
The Bismarck radar (KBIS), 131 km away, was scanning. The volume nearest the first event began at 21:07 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394806, 394807.